Question about MTX

I tried oral MTX and sadly had a really bad reaction to it....

Sickness, both ends ;)

Severe depression - Everything negative.

In bed for 3 days with 3 duvets on me as so cold, though soaking wet with sweat.

Totally no motivation.

Slept for 2 days basically.

Had GP out and got anti sickness injection

Didn't eat for 3 days, found it hard to sip water.

Couldnt even make myself have a bath!!

To summarise it totally terrified me how I felt.

So tomorrow is consultant and see what he is going to put me on next.

Does anyone have any thoughts on what is could be? I want to read up as much as I can.

Also do you think the injected MTX would be better than the tablets?

All your thoughts and ideas would be appreciated.

xx

14 Replies

oldestnewest
  • Nasty...No wonder you feel a bit terrified. I would hope your rheumy would know whether it's worth trying injectable, it's certainly better for me but your reaction was so severe that I'd want to quiz rheumy v herd before trying again. I imagine rheumy will suggest trying the other traditional DMARDS, but without knowing what your RA is like and not being a doc I wouldn't want to guess which. If you want to look up drugs in advance, the three most common would be Hydroxychloroquine which is said to be the easiest tolerated of all the DMARDS but is also said to be less effective, Sulphasalazine, or Leflunomide which is often used instead of MTX. Hope you find a solution. Polly

  • Thank you Polly.

    I will go google them and see what they say.

    Just want to be able to understand what he is saying tomorrow

    xx

  • Hi there. Sorry to hear you had such a terrible time. I really feel for you as I had the same bad reaction to mtx tablets & its just rotten. I tried the injections next and lasted a few weeks longer but it ended the same way. I have since tried sulfasalazine & leflunomide but me & DMARDS just don't seem to go! Lots of people seem to tolerate the injections better so I have everything crossed for you if that's the next step. Hope your appointment goes well tomorrow xxx

  • sounds terrible, I HAD BAD PROBLEMS on a dose increase then my body couldnt tolerate it, Most people tolerate it well but some cant, I HAD similar problems on dose increase and my body coudnt tolerate it even on low dose after that.There are however other DMARDS you can try x

  • I am on MtX, gladly i never had really bad side affects like you, my problem with the MTX at the moment is that it doesn't seem to be working, even thou they have increased it, so it seems like i will be having my meds changed, I really hope you get it sorted, take Care xx

  • so sorry to read how awful your reaction to MTX has been. I hope you get some solace from your consultant & good guidance.My lung was damaged on MTX & now on leflunomide + enbrel, now hoping there will be an improvement in my life. Thinking of you tomorrow. .love Alison x

  • I struggle with nausea on MTX. I was fine for the first six months but then dosage increase plus introduction of Hydroxy appeared to make me feel very sick. I was finally switched to injections and that worked immediately with my RA as my ESR nose dived down to only a bit elevated having been very high. I was delighted for a while but then the nausea returned and last week, now up to 17.5 again and I've felt really nauseous and lousy again so I'm hoping tomorrow, when I next inject, is different but I'm really dreading it. Sulphasalazine and Leflunomide are both stronger than Hydroxy so worth reading about all of them before your appointment. Tilda x

  • Hi Tilda, I didn't know that, so thanks it will come in handy to know if i need to have my meds changed Shirley x

  • Hello, I am also on MTX (and Sulphazaline) and luckily no side effects, however I had RA clinic yesterday and all was fine. Got a new prescription for MTX and Folic Acid. I have just been to Boots to get the prescription and was charged £15:70 (Im almost certain the last time I was just charged £7.85 for both items) so I left the Folic acid and just took the MTX. Does the folic acid make a difference or is it just to counteract if you get sickness (I have enough left from my last prescription for 3 weeks)

  • Hi, when I started on MTX I was told to take just one folic acid a day later. The dose increased as the sickness got worse.

    It may be a good idea to invest in a pre-payment prescription card so you don't have to choose which medicine you can afford. I had one before I reached 60, and for £10 a month by Direct Debit, I stopped worrying about how much my next prescription would cost.

    Obviously it depends how many meds you have to have. RA seems to be quite an expensive illness, doesn't it?

  • Thank you so very much for all your answers.

    I will let you know how I get on later today.

    xx

  • Hi

    I am on mtx 20mg a week orally. No problems with it. Sulphazalasene gave me almost as bad as your reaction! We're all different arent we? But your experience sounds horrendous. As advised above, consult rheumy as there are several options for you. Don't accept the mtx if it causes this much trouble. My GP made me try sulphaz. again even tho' I had a bad reaction - just to see if my body had to get used to it! Needless to say, it didnt so they switched me to mtx. But as you've had such a violent reaction I would say you shouldnt give mtx any more chances.

    I do feel a bit nauseous the day after I take it, but apart from that and feeling a bit tired with it, touch wood, it suits me okay.

    Best of luck and hope your drs. do the job for you.

    Lynn x

  • i am on 10mg mtx and have ups and downs with it. Some weeks i'm more or less ok but others i feel tired nauseas - and i'm not sure whether it can generally make you feel low/anxious as i've been having that recently and its out of character for me. Does anyone else suffer with lowness/anxiety whilst on MTX? TTx

  • Hi so sorry to hear about your sickness while on the meth.tablets.Iam on the injection a year to come in Aug.and touch wood i have had very few side effects.i do get sweats and very bad rosey checks.My doc upped the dosage to 15mg.as my joints are still very swollen.Iknow how hard it is at times but try and get your med changed to the injection and hopefullyit will work fopr you.Try your folic acid tablet the next day and hopefully the injection will work better for you.p.s. try and drink plenty of water.

You may also like...